Skip to main content

Continuum Schrödinger Operators Associated With Aperiodic Subshifts


We study Schrödinger operators on the real line whose potentials are generated by an underlying ergodic subshift over a finite alphabet and a rule that replaces symbols by compactly supported potential pieces. We first develop the standard theory that shows that the spectrum and the spectral type are almost surely constant and that identifies the almost sure absolutely continuous spectrum with the essential closure of the set of energies with vanishing Lyapunov exponent. Using results of Damanik–Lenz and Klassert–Lenz–Stollmann, we also show that the spectrum is a Cantor set of zero Lebesgue measure if the subshift satisfies the Boshernitzan condition and the potentials are aperiodic and irreducible. We then study the case of the Fibonacci subshift in detail and prove results for the local Hausdorff dimension of the spectrum at a given energy in terms of the value of the associated Fricke–Vogt invariant. These results are elucidated for some simple choices of the local potential pieces, such as piecewise constant ones and local point interactions. In the latter special case, our results explain the occurrence of so-called pseudo bands, which have been pointed out in the physics literature.


  1. 1

    Avila A.: On the spectrum and Lyapunov exponent of limit periodic Schrödinger operators. Commun. Math. Phys. 288, 907–918 (2009)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  2. 2

    Avila A., Krikorian R.: Reducibility or nonuniform hyperbolicity for quasiperiodic Schrödinger cocycles. Ann. Math. 164, 911–940 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  3. 3

    Baake M., Joseph D., Kramer P.: Periodic clustering in the spectrum of quasiperiodic Kronig–Penney models. Phys. Lett. A 168, 199–208 (1992)

    ADS  Article  MathSciNet  Google Scholar 

  4. 4

    Baake M., Roberts J.: Trace maps as 3D reversible dynamical systems with an invariant. J. Stat. Phys. 74(3–4), 829–888 (1994)

    ADS  MATH  MathSciNet  Google Scholar 

  5. 5

    Bellissard J., Formoso A., Lima R., Testard D.: Quasiperiodic interaction with a metal-insulator transition. Phys. Rev. B 26, 3024–3030 (1982)

    ADS  Article  Google Scholar 

  6. 6

    Boshernitzan M.: A unique ergodicity of minimal symbolic flows with linear block growth. J. Anal. Math. 44, 77–96 (1984)

    Article  MathSciNet  Google Scholar 

  7. 7

    Boshernitzan M.: A condition for unique ergodicity of minimal symbolic flows. Ergod. Theory Dyn. Syst. 12, 425–428 (1992)

    MATH  MathSciNet  Google Scholar 

  8. 8

    Bovier A., Ghez J.-M.: Remarks on the spectral properties of tight-binding and Kronig–Penney models with substitution sequences. J. Phys. A 28, 2313–2324 (1995)

    ADS  MATH  MathSciNet  Google Scholar 

  9. 9

    Cantat S.: Bers and Hénon, Painlevé and Schrödinger. Duke Math. J. 149, 411–460 (2009)

    MATH  MathSciNet  Google Scholar 

  10. 10

    Carmona R., Lacroix J.: Spectral Theory of Random Schrödinger Operators. Birkhäuser, Boston (1990)

    MATH  Google Scholar 

  11. 11

    Cycon, H., Froese, R., Kirsch, W., Simon, B.: Schrödinger Operators with Applications to Quantum Mechanics and Global Geometry, Texts and Monographs in Physics. Springer, Berlin (1987)

  12. 12

    Damanik, D.: Gordon-type arguments in the spectral theory of one-dimensional quasicrystals. In: Directions in Mathematical Quasicrystals, CRM Monogr. Ser., vol. 13, pp. 277–305. American Mathematical Society, Providence (2000)

  13. 13

    Damanik, D.: Strictly ergodic subshifts and associated operators. In: Spectral Theory and Mathematical Physics: A Festschrift in Honor of Barry Simon’s 60th Birthday. Proc. Sympos. Pure Math., vol. 76, Part 2, pp. 505–538. American Mathematical Society, Providence (2007)

  14. 14

    Damanik, D., Embree, M., Gorodetski, A.: Spectral properties of Schrödinger operators arising in the study of quasicrystals (2013, preprint) (arXiv:1210.5753)

  15. 15

    Damanik D., Embree M., Gorodetski A., Tcheremchantsev S.: The fractal dimension of the spectrum of the Fibonacci Hamiltonian. Commun. Math. Phys. 280, 499–516 (2008)

    ADS  MATH  MathSciNet  Google Scholar 

  16. 16

    Damanik D., Gorodetski A.: Hyperbolicity of the trace map for the weakly coupled Fibonacci Hamiltonian. Nonlinearity 22, 123–143 (2009)

    ADS  MATH  MathSciNet  Google Scholar 

  17. 17

    Damanik D., Gorodetski A.: Spectral and quantum dynamical properties of the weakly coupled Fibonacci Hamiltonian. Commun. Math. Phys. 305, 221–277 (2011)

    ADS  MATH  MathSciNet  Google Scholar 

  18. 18

    Damanik D., Gorodetski A.: The density of states measure of the weakly coupled Fibonacci Hamiltonian. Geom. Funct. Anal. 22, 976–989 (2012)

    MATH  MathSciNet  Google Scholar 

  19. 19

    Damanik, D., Gorodetski, A.: Hölder continuity of the integrated density of states for the Fibonacci Hamiltonian. Commun. Math. Phys. (2013, to appear)

  20. 20

    Damanik D., Lenz D.: A condition of Boshernitzan and uniform convergence in the multiplicative ergodic theorem. Duke Math. J. 133, 95–123 (2006)

    MATH  MathSciNet  Google Scholar 

  21. 21

    Damanik D., Lenz D.: Zero-measure Cantor spectrum for Schrödinger operators with low-complexity potentials. J. Math. Pures Appl. 85, 671–686 (2006)

    MATH  MathSciNet  Google Scholar 

  22. 22

    Damanik D., Lenz D.: Uniform Szegő cocycles over strictly ergodic subshifts. J. Approx. Theory 144, 133–138 (2007)

    MATH  MathSciNet  Google Scholar 

  23. 23

    Damanik, D., Munger, P., Yessen, W.: Orthogonal polynomials on the unit circle with Fibonacci Verblunsky coefficients, I. The essential support of the measure. J. Approx. Theory (2013, to appear)

  24. 24

    Damanik D., Stolz G.: A generalization of Gordon’s theorem and applications to quasiperiodic Schrödinger operators. Electron. J. Differ. Equ. 55, 8 (2000)

    MathSciNet  Google Scholar 

  25. 25

    Ghosh P.: The Kronig–Penney model on a generalized Fibonacci lattice. Phys. Lett. A 161, 153–157 (1991)

    ADS  Google Scholar 

  26. 26

    Gordon A.: On the point spectrum of the one-dimensional Schrödinger operator. Usp. Math. Nauk. 31, 257–258 (1976)

    MATH  Google Scholar 

  27. 27

    Holzer M.: Three classes of one-dimensional, two-tile Penrose tilings and the Fibonacci Kronig–Penney model as a generic case. Phys. Rev. B 38, 1709–1720 (1988)

    ADS  MathSciNet  Google Scholar 

  28. 28

    Kirsch W.: On a class of random Schrödinger operators. Adv. Appl. Math. 6, 177–187 (1985)

    MATH  MathSciNet  Google Scholar 

  29. 29

    Kaminaga M., Nakano F.: Spectral properties of quasiperiodic Kronig–Penney model. Tsukuba J. Math. 26, 205–228 (2002)

    MATH  MathSciNet  Google Scholar 

  30. 30

    Kirsch W., Martinelli F.: On the ergodic properties of the spectrum of general random operators. J. Reine Angew. Math. 334, 141–156 (1982)

    MATH  MathSciNet  Google Scholar 

  31. 31

    Klassert S., Lenz D., Stollmann P.: Delone measures of finite local complexity and applications to spectral theory of one-dimensional continuum models of quasicrystals. Discrete Contin. Dyn. Syst. 29, 1553–1571 (2011)

    MATH  MathSciNet  Google Scholar 

  32. 32

    Kohmoto M., Kadanoff L.P., Tang C.: Localization problem in one dimension: mapping and escape. Phys. Rev. Lett. 50, 1870–1872 (1983)

    ADS  MathSciNet  Google Scholar 

  33. 33

    Kollar J., Sütő A.: The Kronig–Penney model on a Fibonacci lattice. Phys. Lett. A 117, 203–209 (1986)

    ADS  Google Scholar 

  34. 34

    Kotani S.: Jacobi matrices with random potentials taking finitely many values. Rev. Math. Phys. 1, 129–133 (1989)

    MATH  MathSciNet  Google Scholar 

  35. 35

    Last Y.: Zero measure spectrum for the almost Mathieu operator. Commun. Math. Phys. 164, 421–432 (1994)

    ADS  MATH  MathSciNet  Google Scholar 

  36. 36

    Munger, P., Ong, D.: The Hölder continuity of spectral measures of an extended CMV matrix. (2013, preprint) (arXiv:1301.0501)

  37. 37

    Roberts J.: Escaping orbits in trace maps. Phys. A 228, 295–325 (1996)

    MathSciNet  Google Scholar 

  38. 38

    Simon B.: Almost periodic Schrödinger operators: a review. Adv. Appl. Math. 3, 463–490 (1982)

    MATH  Google Scholar 

  39. 39

    Simon, B.: Orthogonal Polynomials on the Unit Circle. Part 2. Spectral Theory. Colloquium Publications, vol. 54. American Mathematical Society, Providence (2005)

  40. 40

    Sütő A.: The spectrum of a quasiperiodic Schrödinger operator. Commun. Math. Phys. 111, 409–415 (1987)

    ADS  Google Scholar 

  41. 41

    Sütő A.: Singular continuous spectrum on a Cantor set of zero Lebesgue measure for the Fibonacci Hamiltonian. J. Stat. Phys. 56, 525–531 (1989)

    ADS  Google Scholar 

  42. 42

    Thomas U., Kramer P.: The Fibonacci quasicrystal reconsidered: variety of energy spectra for continuous Schrödinger equations with simple potentials. Int. J. Modern Phys. B 3, 1205–1235 (1989)

    ADS  MathSciNet  Google Scholar 

  43. 43

    Würtz D., Soerensen M., Schneider T.: Quasiperiodic Kronig–Penney model on a Fibonacci superlattice. Helv. Phys. Acta 61, 345–362 (1988)

    MathSciNet  Google Scholar 

  44. 44

    Yessen W.: Spectral analysis of tridiagonal Fibonacci Hamiltonians. J. Spectr. Theory 3, 101–128 (2013)

    MATH  MathSciNet  Google Scholar 

  45. 45

    Yoccoz, J.-C.: Some questions and remarks about SL(2,\({\mathbb{R}}\)) cocycles. Modern Dynamical Systems and Applications, pp. 447–458. Cambridge University Press, Cambridge (2004)

Download references

Author information



Corresponding author

Correspondence to David Damanik.

Additional information

D. Damanik was supported in part by a Simons Fellowship and NSF grant DMS–1067988.

J. Fillman was supported in part by NSF grant DMS–1067988.

A. Gorodetski was supported in part by NSF grant IIS-1018433.

Communicated by Jean Bellissard.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Damanik, D., Fillman, J. & Gorodetski, A. Continuum Schrödinger Operators Associated With Aperiodic Subshifts. Ann. Henri Poincaré 15, 1123–1144 (2014).

Download citation


  • Lyapunov Exponent
  • Ergodic Measure
  • Unique Ergodicity
  • Operator Associate
  • Mathieu Operator